Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 131, 21 pages      arXiv:1808.04877

Eigenvalue Problems for Lamé's Differential Equation

Hans Volkmer
Department of Mathematical Sciences, University of Wisconsin-Milwaukee, P.O. Box 413, Milwaukee, WI, 53201, USA

Received August 14, 2018, in final form December 06, 2018; Published online December 12, 2018

The Floquet eigenvalue problem and a generalized form of the Wangerin eigenvalue problem for Lamé's differential equation are discussed. Results include comparison theorems for eigenvalues and analytic continuation, zeros and limiting cases of (generalized) Lamé-Wangerin eigenfunctions. Algebraic Lamé functions and Lamé polynomials appear as special cases of Lamé-Wangerin functions.

Key words: Lamé functions; singular Sturm-Liouville problems; tridiagonal matrices.

pdf (394 kb)   tex (23 kb)


  1. Arscott F.M., Periodic differential equations. An introduction to Mathieu, Lamé, and allied functions, International Series of Monographs in Pure and Applied Mathematics, Vol. 66, Pergamon Press, The Macmillan Co., New York, 1964.
  2. Brack M., Mehta M., Tanaka K., Occurrence of periodic Lamé functions at bifurcations in chaotic Hamiltonian systems, J. Phys. A: Math. Gen. 34 (2001), 8199-8220, nlin.CD/0105048.
  3. Eastham M.S.P., The spectral theory of periodic differential equations, Texts in Mathematics (Edinburgh), Scottish Academic Press, Edinburgh, Hafner Press, New York, 1973.
  4. Erdélyi A., On algebraic Lamé functions, Philos. Mag. 32 (1941), 348-350.
  5. Erdélyi A., Lamé-Wangerin functions, J. London Math. Soc. 23 (1948), 64-69.
  6. Erdélyi A., Magnus W., Oberhettinger F., Tricomi F.G., Higher transcendental functions, Vol. III, McGraw-Hill Book Company, New York, 1955.
  7. Finkel F., González-López A., Rodrőguez M.A., A new algebraization of the Lamé equation, J. Phys. A: Math. Gen. 33 (2000), 1519-1542, math-ph/9908002.
  8. Ince E.L., Further investigations into the periodic Lamé functions, Proc. Roy. Soc. Edinburgh 60 (1940), 83-99.
  9. Ince E.L., The periodic Lamé functions, Proc. Roy. Soc. Edinburgh 60 (1940), 47-63.
  10. Jansen J.K.M., Simple-periodic and non-periodic Lamé functions, Mathematical Centre Tracts, Vol. 72, Mathematisch Centrum, Amsterdam, 1977.
  11. Kato T., Perturbation theory for linear operators, Classics in Mathematics, Springer-Verlag, Berlin, 1995.
  12. Kong Q., Wu H., Zettl A., Dependence of the $n$th Sturm-Liouville eigenvalue on the problem, J. Differential Equations 156 (1999), 328-354.
  13. Lambe C.G., Lamé-Wangerin functions, Quart. J. Math. Oxford Ser. 2 3 (1952), 107-114.
  14. Magnus W., Winkler S., Hill's equation, Interscience Tracts in Pure and Applied Mathematics, Vol. 20, Interscience Publishers John Wiley & Sons, New York - London - Sydney, 1966.
  15. McCrea W.H., Newing R.A., Boundary conditions for the wave equation, Proc. London Math. Soc. 37 (1934), 520-534.
  16. Miller W. Jr., Symmetry and separation of variables, Encyclopedia of Mathematics and its Applications, Vol. 4, Addison-Wesley Publishing Co., Reading, Mass. - London - Amsterdam, 1977.
  17. Moon P., Spencer D.E., Field theory handbook. Including coordinate systems, differential equations and their solution, Springer-Verlag, Berlin - Göttingen - Heidelberg, 1961.
  18. Olver F.W.J., Lozier D.W., Boisvert R.F., Clark C.W. (Editors), NIST handbook of mathematical functions, Cambridge University Press, Cambridge, 2010.
  19. Perron O., Über einen Satz des Herrn Poincaré, J. Reine Angew. Math. 136 (1909), 17-38.
  20. Szegö G., Orthogonal polynomials, American Mathematical Society, Colloquium Publications, Vol. 23, 4th ed., Amer. Math. Soc., Providence, R.I., 1975.
  21. Wangerin A., Reduction der Potentialgleichung für gewisse Rotationskörper auf eine gewöhnliche Differentialgleichung, S. Hirzel, Leipzig, 1875.
  22. Whittaker E.T., Watson G.N., A course of modern analysis. An introduction to the general theory of infinite processes and of analytic functions; with an account of the principal transcendental functions, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1996.
  23. Zettl A., Sturm-Liouville theory, Mathematical Surveys and Monographs, Vol. 121, Amer. Math. Soc., Providence, RI, 2005.

Previous article  Next article   Contents of Volume 14 (2018)